Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 2020, 6:02 PM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2020, 6:02 PM CDT (23:02 UTC)
- Expired
- Mar 27, 2020, 6:46 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Dent County, MO, Shannon County, MO, Texas County, MO
The radar
The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 6:16 PM CDT | HAIL 1.75 | 3 Ene Akers, MO | REPORT FROM THE PUBLIC OF QUARTER TO GOLF BALL SIZE HAIL ON COUNTY ROAD 359 JUST SOUTH OF THE INTERSECTION WITH HIGHWAY KK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
731
WUUS53 KSGF 272302
SVRSGF
MOC065-203-215-280000-
/O.NEW.KSGF.SV.W.0047.200327T2302Z-200328T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
602 PM CDT Fri Mar 27 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northern Shannon County in south central Missouri...
Southern Dent County in south central Missouri...
East central Texas County in south central Missouri...
* Until 700 PM CDT.
* At 601 PM CDT, a severe thunderstorm was located over Raymondville,
or 8 miles east of Houston, moving east at 45 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. This storm has a long history
of producing golf ball to tennis ball size hail.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bunker around 645 PM CDT.
Other locations impacted by this severe thunderstorm include Current
River State Park, Echo Bluff State Park, Montauk State Park, Ozark
National Scenic Riverways, Montauk, Turtle, Jadwin, Midridge, Darien
and Gladden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3723 9176 3750 9175 3759 9132 3760 9116
3759 9116 3759 9121 3757 9131 3751 9131
3750 9121 3742 9121 3741 9117 3732 9118
3731 9116 3726 9116 3725 9112 3722 9112
TIME...MOT...LOC 2301Z 261DEG 41KT 3736 9181
HAIL...2.50IN
WIND...60MPH
$$
Schaumann3 follow-up statements
209
WWUS53 KSGF 272320
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
620 PM CDT Fri Mar 27 2020
MOC215-272330-
/O.CAN.KSGF.SV.W.0047.000000T0000Z-200328T0000Z/
Texas MO-
620 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TEXAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Missouri.
LAT...LON 3726 9116 3732 9159 3745 9161 3759 9131
3759 9129 3760 9120 3759 9116 3759 9124
3758 9131 3751 9131 3750 9121 3742 9121
3741 9117 3732 9118 3731 9116
TIME...MOT...LOC 2320Z 262DEG 45KT 3738 9146
$$
MOC065-203-280000-
/O.CON.KSGF.SV.W.0047.000000T0000Z-200328T0000Z/
Shannon MO-Dent MO-
620 PM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN SHANNON AND SOUTHEASTERN DENT COUNTIES...
At 620 PM CDT, a severe thunderstorm was located 14 miles west of
Bunker, or 18 miles south of Salem, moving east at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. This storm has a long history of
producing large hail.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Bunker around 635 PM CDT.
Other locations impacted by this severe thunderstorm include Echo
Bluff State Park, Current River State Park, Ozark National Scenic
Riverways, Turtle, Midridge, Akers and Gladden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 9116 3732 9159 3745 9161 3759 9131
3759 9129 3760 9120 3759 9116 3759 9124
3758 9131 3751 9131 3750 9121 3742 9121
3741 9117 3732 9118 3731 9116
TIME...MOT...LOC 2320Z 262DEG 45KT 3738 9146
HAIL...1.50IN
WIND...60MPH
$$
Schaumann208
WWUS53 KSGF 272331
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
631 PM CDT Fri Mar 27 2020
MOC065-203-280000-
/O.CON.KSGF.SV.W.0047.000000T0000Z-200328T0000Z/
Shannon MO-Dent MO-
631 PM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL SHANNON AND SOUTHEASTERN DENT COUNTIES...
At 630 PM CDT, a severe thunderstorm was located near Bunker, or 21
miles southeast of Salem, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. This storm has a long history of
producing large hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Bunker around 640 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9137 3742 9145 3749 9142 3754 9138
3759 9131 3759 9129 3760 9120 3759 9116
3759 9124 3758 9131 3751 9131 3750 9121
3742 9121 3741 9117 3734 9118
TIME...MOT...LOC 2330Z 261DEG 41KT 3740 9131
HAIL...1.25IN
WIND...60MPH
$$
Schaumann538
WWUS53 KSGF 272346
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
646 PM CDT Fri Mar 27 2020
MOC065-203-272356-
/O.CAN.KSGF.SV.W.0047.000000T0000Z-200328T0000Z/
Shannon MO-Dent MO-
646 PM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHANNON AND
SOUTHEASTERN DENT COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3734 9137 3742 9145 3749 9142 3754 9138
3759 9131 3759 9129 3760 9120 3759 9116
3759 9124 3758 9131 3751 9131 3750 9121
3742 9121 3741 9117 3734 9118
TIME...MOT...LOC 2343Z 261DEG 41KT 3743 9108
$$
SchaumannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:04 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 27, 3:04 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Springfield MO 304 PM CDT Fri Mar 27 2020 .SHORT TERM...(This evening through Saturday) Issued at 304 PM CDT Fri Mar 27 2020 There are several forecast concerns in this time frame. The first is on severe potential tonight, with winds and fire weather concerns for Saturday. 12Z SGF sounding shows a rather strong CAP in place, with a AMDAR sounding out of KTSA showing a capping inversion, but slightly weaker. CAMS are showing the potential for elevated convection late this afternoon and early evening, and indeed we are seeing elevated storms over northeast Oklahoma. If these make it into the area, hail would be the main threat. An upper level trough translating across the Rockies has induced a strengthening surface low now over southeastern Colorado. This low will pull out in central Kansas by late tonight, with the attendant warm front draped across central Missouri. This exact position is still somewhat unclear. A strengthening low level jet, warm advection and moisture transport will lead to convective development this evening, mainly in vicinity of the low and warm front. Although warm sector looks to remain capped, there is a narrow window over southeast Kansas into central Missouri where surface based storms are possible. Otherwise, with ample effective shear and instability will see coverage increase through the overnight hours, with a hail threat along and north and of the warm front. At this point greatest severe threat looks to be in areas north of interstate 44, and perhaps even more so into central Missouri. On Saturday, the surface low continues to deepen as it lifts northeast into Iowa. This will push a cold front through the area late in the day and early evening. Enough instability and shear is likely to result in scattered convection across the eastern sections of the region during the hours, with some strong to severe storms possible. Of another concern is the strong pressure gradient that develops around the low, and model guidance showing the potential for 40 to 45 mph gusts across portions of the region, especially the western areas. Did consider the potential for a wind advisory, but after collaboration with neighbors have decided to hold off for now. Drier air does advect in during the afternoon hours, and combined with the winds and low relative humidities elevated to significant fire weather concerns will become an issue. With green-up underway and recent rain will hold off any any fire headlines at this time. .LONG TERM...(Saturday Night through Friday) Issued at 304 PM CDT Fri Mar 27 2020 The intense surface low will push through Great Lakes on Sunday, with pressure gradient finally relaxing across the area as high pressure builds in. This will set the stage for quiet weather for Sunday into Monday. Temperatures behind the system will remain mild, with highs in the 60s and lows in the 40s. Another upper level trough will then approach the area from the southwest later Monday and lift across the area Tuesday. Medium range models indicate the surface low will pass south of the area Monday night into Tuesday. This will spread more widespread showers into the area, and perhaps an isolated thunderstorm on Tuesday. With the saturated ground and high river water levels, this additional rain will be a concern for more flooding issues. This system will push out Tuesday night, with generally quiet weather then expected and seasonal temperatures with highs in the upper 50s to lower 60s and lows in the upper 30s to middle 40s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1227 PM CDT Fri Mar 27 2020 Quiet conditions are expected through the remainder of the afternoon. There is a low end chance for isolated storms to develop, but with atmosphere capped, will not include in the terminals. Slightly better chances for convection will occur later this evening and overnight, as an increasing low level jet will interact with a warm front that will be draped across central Missouri. THis activity main remain north of the terminals, but have include a Prob30 group at KJLN and KSGF for the most likely time of convection. Winds will also increase tonight as the low level jet develops, with gusts to 15 to 25 knots likely along with LLWS. VFR flight conditions are expected, with the only exception being with any convective elements that may impact the terminals. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Raberding
Hazardous weather outlook, Mar 27, 3:35 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 335 PM CDT Fri Mar 27 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 335 PM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. DISCUSSION... Isolated to scattered storms will continue over portions of southeast Kansas and southwest Missouri late this afternoon and evening. The main threat with these will be large hail, with a lesser chance of damaging winds. Additional storms are expected to develop later this evening from Kansas into central and southern Missouri. A narrow window will exist when all modes of severe weather will be possible, which then will transition to mainly a large hail threat, perhaps as large as golfballs. These storms will also produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For Saturday afternoon, there is an additional chance for a few strong to severe thunderstorms east of Highway 65. Large hail and damaging wind gusts are the main risks. Non thunderstorm wind gusts of 40 to 45 mph will be possible on Saturday with strong low pressure moving from the central Plains to the Midwest. Drier air filtering into southeast KAnsas and western Missouri will also lead to a heightened fire weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for southern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Local storm report, Mar 27, 5:20 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL HARTVILLE 37.25N 92.51W
03/27/2020 M2.50 INCH WRIGHT MO AMATEUR RADIO
PICTURE RELAYED VIA AMATEUR RADIO OPERATOR
OF PING PONG TO TENNIS BALL SIZE HAIL IN
HARTVILLE.
&&
CKRLocal storm report, Mar 27, 5:22 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 4 SSE BOAZ 36.96N 93.38W
03/27/2020 M1.00 INCH STONE MO NWS EMPLOYEE
PICTURE VIA NWS EMPLOYEE OF QUARTER SIZE
HAIL IN NORTHEASTERN STONE COUNTY.
&&
CKRLocal storm report, Mar 27, 5:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 4 SE NIANGUA 37.33N 92.80W
03/27/2020 U0.75 INCH WEBSTER MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, Mar 27, 5:28 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 5 NW DAWSON 37.30N 92.38W
03/27/2020 E2.50 INCH WRIGHT MO LAW ENFORCEMENT
THE WRIGHT COUNTY SHERIFF RELAYED TO THE NWS
THAT TENNIS BALL SIZED HAIL WAS OBSERVED AT
THE INTERSECTION OF HIGHWAY 38 AND LAWSON
ROAD.
&&
DCLocal storm report, Mar 27, 5:49 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 NW HARTVILLE 37.27N 92.54W
03/27/2020 E2.50 INCH WRIGHT MO AMATEUR RADIO
AMATEUR RADIO OPERATOR RELAYED REPORT OF
TENNIS BALL SIZE HAIL NEAR HIGHWAY 5 BETWEEN
HARTVILLE AND GROVESPRING, MO. TIME
ESTIMATED FROM RADAR.
&&
CKRLocal storm report, Mar 27, 5:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 2 SSE REPUBLIC 37.10N 93.46W
03/27/2020 E1.75 INCH GREENE MO PUBLIC
PICTURE VIA SOCIAL MEDIA OF HALF DOLLAR TO
GOLF BALL SIZED HAIL SOUTHEAST OF REPUBLIC
OFF OF FARM ROAD 194.
&&
CKRThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:24 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 51 min |
| Mar 27, 3:38 PM CDT | Special Weather Statement | SGF | Barry | 52 min |
| Mar 27, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, Stone | 58 min |
| Mar 27, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 61 min |
| Mar 27, 4:34 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Webster | 56 min |
| Mar 27, 4:57 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, Stone | 33 min |
| Mar 27, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 36 min |
| Mar 27, 5:19 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.